Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 5, NWS Elko, NV

May 14, 2016Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 14, 2016, 9:25 PM PDT for Elko County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2016, 9:25 PM PDT (04:25 UTC)
Expired
May 14, 2016, 10:01 PM PDT
In force
36 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Elko County, NV

The radar

The Elko radar (KLRX), 183 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 4.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2016-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2016-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2562 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

283 
WUUS55 KLKN 150425
SVRLKN
NVC007-150515-
/O.NEW.KLKN.SV.W.0005.160515T0425Z-160515T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
925 PM PDT SAT MAY 14 2016

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ELKO COUNTY IN NORTHEASTERN NEVADA...

* UNTIL 1015 PM PDT

* AT 924 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTH OF GIBBS RANCH...
  AND MOVING NORTHEAST AT 30 MPH.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTH CENTRAL ELKO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4163 11521 4178 11533 4198 11486 4176 11476
TIME...MOT...LOC 0424Z 233DEG 26KT 4175 11516 

$$

GB
2 follow-up statements
710 
WWUS55 KLKN 150453
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
953 PM PDT SAT MAY 14 2016

NVC007-150515-
/O.CON.KLKN.SV.W.0005.000000T0000Z-160515T0515Z/
ELKO NV-
953 PM PDT SAT MAY 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT
FOR NORTH CENTRAL ELKO COUNTY...

AT 952 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 11 MILES NORTHWEST OF CONTACT...MOVING
NORTHEAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL ELKO COUNTY. THIS SEVERE THUNDERSTORM MAY REACH U.S.93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.  MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4172 11493 4184 11518 4198 11486 4176 11476
TIME...MOT...LOC 0452Z 233DEG 26KT 4187 11494 

$$

GB
955 
WWUS55 KLKN 150501
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1001 PM PDT SAT MAY 14 2016

NVC007-150511-
/O.CAN.KLKN.SV.W.0005.000000T0000Z-160515T0515Z/
ELKO NV-
1001 PM PDT SAT MAY 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ELKO COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4172 11493 4184 11518 4198 11486 4176 11476
TIME...MOT...LOC 0500Z 233DEG 26KT 4191 11487 

$$

GB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:57 PM PDT, 6 hours 28 minutes earlier.

Area forecast discussion, May 14, 2:57 PM PDT, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Elko NV
257 PM PDT SAT MAY 14 2016

.SYNOPSIS...A Pacific weather system moves into the area tonight
and meanders across the region Sunday through Tuesday, bringing
scattered showers and possible afternoon thunderstorms with cooler
afternoon temperatures. Snow is possible in the mountains at or
above 9000 feet by Sunday night. Another weather system may arrive
by Thursday afternoon...bringing more unsettled weather that lasts
into next weekend.

&&

.SHORT TERM...Tonight through Monday.
Back edge of high cloud has reached Battle Mountain and Tonopah
with scattered, developing "baby" cumuli over northwest Nv.
Surface low has formed over west central Utah as a weak surface
front crosses northeast Nv this afternoon. Behind the immediate
front, the cumuli field is expected to expand with a few showers
or even a thunderstorm later this evening. These showers will not
be widespread and will appear as virga shafts given the relatively
dry air mass. The best chance for showers will be across the
Jarbidge wilderness area, the Ruby mountains, and the central Nv
ranges (such as the Toiyabe and Monitor ranges). Even at these
locations, scattered rain showers will be short lived.

As the closed low circulation that is currently along the Oregon
and northern California coast moves into the northern intermountain
region on Sunday...mid level cold advection produces unsettled
conditions for northern/central Nv on Sunday with scattered
showers (with possible afternoon thunderstorms) focused over Elko
and White Pine county. High temps drop 10 to 15 degrees from this
afternoon into Sunday. The closed low is expected to track
southward and be positioned over northeast Nv by Monday afternoon.
Expect an increase in showers across the region on Monday...especially
in the mountains where showers may be a bit more persistent. Snow
levels will lower with light accumulations above 9000 feet. This
system does not appear to be a "soaker", but some spots in the
mountains could receive upwards to a quarter to half inch of
precipitation by Monday afternoon. Valleys will be not be as wet,
but a tenth to a quarter inch is reasonable estimate within Elko
county.

.LONG TERM...Monday night through Saturday.
Overall improvement in model agreement throughout the long range
period. Still an active period with a break mid week.

Monday night through Tuesday afternoon both long range models have a
closed low over northern Nevada which drops south into northwest
Arizona and opens to a wave then moves east. A short lived flat
ridge moves over the Great Basin through Thursday morning.

A deep closed 500 mb low drops into the Pacific Northwest and the
upper thermal gradient over the northern Great Basin tightens
dramatically. By Saturday...the low fills a little, but moves south
to northern Nevada.

There is enough instablity for thunderstorms and rain showers over
much of northern and central Nevada through Tuesday
morning...moving to eastern and northeastern Nevada Tuesday
afternoon and evening. A few lingering showers remain over extreme
northern Nevada through Thursday but pops are low. Coverage
increases over northern Nevada through Saturday but remains over
largely northern Nevada, generally north of Interstate 80. Precip
type will be rain until Friday when H10-H5 thicknesses drop to
543 dm in much of the forecast area. It's been very warm so
valleys not expected to receive snow, but higher mountains could
receive a few inches. Would not rule out higher summits with well
traveled roads receiving at least a mix of wintry precip Friday
and Friday evening. The mostly likely places will be higher
summits and ridges in Elko, White Pine, northern Nye, and Lander
Counties. This is a "stay tuned" type even as the models were not
in good agreement yesterday and presto today they are. Plus, it's
a week out. Just heads up.

One thing does look more certain. Gusty winds most afternoon,
especially in central Nevada, but then more widespread stronger
winds over most of the forecast area Thursday through Saturday with
arrival of colder air. This "frontal system" will not behave exactly
like a winter front but high temps could drop 15 degrees over the
two day period with lows below freezing again most valleys.

&&

.AVIATION...Although VFR conditions are expected to hold through
Sunday morning, there is a weak cold front moving through Saturday.
Showers and thunderstorms may occur around KWMC and KEKO this
afternoon and evening with showers possible through the night.
Showers may reach KELY by midnight Saturday night. Gusty west to
northwest winds at all sites until after dark, then starting again
Sunday.

&&

.LKN Watches/Warnings/Advisories...
None.
&&

88/98/98

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.